Utah, 2013Damaging Winds in Utah, June 9 to 12, 2013
June 9 to 12, 2013 · NWS SLC · 8 events in 5 counties and zones
Scattered high-based thunderstorms developed across northern Utah a few days in a row during the second week of June. Some of these storms produced strong, gusty winds across the Great Salt Lake Desert and Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered high-based thunderstorms developed across northern Utah a few days in a row during the second week of June. Some of these storms produced strong, gusty winds across the Great Salt Lake Desert and Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 9, 3:06 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 9, 3:06 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
406 PM MDT SUN JUN 9 2013
.SYNOPSIS...HIGH PRESSURE WILL SHIFT EAST TONIGHT IN ADVANCE OF A
WEAK WEATHER DISTURBANCE THAT WILL CROSS THE NORTHERN GREAT BASIN
MONDAY NIGHT. SOUTHWEST FLOW WILL INCREASE AHEAD OF THIS SYSTEM
MONDAY WITH A MOSTLY DRY COLD FRONT PUSHING THROUGH THE AREA
MONDAY NIGHT INTO TUESDAY MORNING. A WARM AND DRY SOUTHWESTERLY
FLOW WILL REDEVELOP MIDWEEK.
&&
.DISCUSSION...WARMING TREND IN FULL FORCE TODAY WITH MAX TEMPS
SOME 10 DEGREES WARMER THAN THIS TIME YESTERDAY IN MANY LOCALS.
THIS WARMING TREND WILL CONTINUE FOR MANY CENTRAL/NORTHERN AREAS
FOR THE NEXT 30 HOURS OR SO BEFORE SOME RELIEF IS HAD. HIGH PRESSURE
CENTERING OVER THE AREA THE CULPRIT...BUT AXIS WILL SHIFT EAST
TONIGHT ALLOWING A MODERATE SOUTHWEST FLOW ALOFT TO DEVELOP FOR
MONDAY IN ADVANCE OF AN UPPER LOW THAT WILL PASS THROUGH THE AREA
MONDAY NIGHT AND TUESDAY.
SAID LOW HAS FINALLY TAPPED MID LEVEL MOISTURE TODAY AND IS
BECOMING MORE APPARENT ON SATELLITE PRODUCTS. BAND OF CLOUDS
FORMING ON THE NORTHEASTERN PERIPHERY WILL CONTINUE TO SPREAD
NORTH INTO THE AREA TONIGHT AND WILL LIMIT COOLING AS SUCH.
FORECASTING 71 FOR A LOW AT KSLC AND THIS WOULD BE A RECORD HIGH
MIN TEMP FOR THE DATE....IT WOULD ALSO SET THE STAGE FOR NEAR RECORD
HEAT ALONG THE WASATCH FRONT TOMORROW AFTERNOON. HAVE SOME CONCERN
TEMPS WILL FALL JUST SHY OF TRIPLE DIGITS AT KSLC AS COLD
ADVECTION WILL BE CREEPING IN FROM THE SOUTHWEST...BUT RETAINED
100 F FORECAST FOR NOW.
MSLP GRADIENT TO TIGHTEN S-N TOMORROW AS WELL. EXPECTING VERY
BREEZY BUT SUB ADVISORY CONDITIONS DUE TO THIS AND WELL MIXING OF
FLOW ALOFT. IMPACT OF THIS PRIMARILY TO FIRE WEATHER AS RED FLAG
CONDITIONS ARE EXPECTED WHERE FUELS ARE CURED...THIS BEING
CONFINED TO THE SOUTHWEST...BUT WILL ALSO PROMOTE SUPER-ADIABATIC
NEAR SURFACE LAPSE RATES AIDING MAX TEMPS.
ISOLATED CONVECTION REMAINS POSSIBLE ACROSS PORTIONS OF THE NORTH
TOMORROW AFTERNOON THROUGH TUESDAY AS THIS LOW OPENS UP THROUGH
THE AREA. PRECIP WILL BE HARD TO COME BY UNTIL POSSIBLY TUESDAY
AFTERNOON AS THE COLUMN MOISTENS A BIT DOWN TO NEAR H7 LEVELS IN
WAKE OF AXIS PASSAGE. PRIMARILY LOOKING FOR LOCALLY GUSTY WIND
THREATS WITH ANY DEVELOPMENT HOWEVER. MORE NOTICEABLE TO SENSIBLE
WEATHER WILL BE A COOLING OF TEMPS THROUGHOUT.
GLOBAL MODELS/NAM INDICATE ANOTHER WAVE WILL PASS THROUGH
NORTHWESTERN UTAH WEDNESDAY...THIS DRIVEN BY LONG WAVE TROUGH
AMPLIFICATION OVER THE PACNW. TIMING DIFFERS WITH NAM/ECMWF A BIT
SLOWER THAN GFS OWING TO AN INCREASED CONVECTIVE THREAT FOR THE
AFTERNOON HOURS. LEANED THAT DIRECTION IN LATEST FORECAST AND
BUMPED POPS ACROSS THE NORTHERN MOUNTAINS AND VALLEYS NORTH OF
OGDEN.
AFOREMENTIONED LONG WAVE AMPLIFICATION WILL PROMOTE YET ANOTHER DRY
SOUTHWESTERLY FLOW ON THURSDAY...AND A WARMING TREND OF TEMPS.
THIS SAID...GOOD AGREEMENT CONTINUES IN GLOBALS REGARDING ANOTHER
DRY COLD FRONTAL PASSAGE THURSDAY AFTERNOON/EVENING COOLING TEMPS
A TOUCH FOR FRIDAY ON INTO THE WEEKEND. GOING FORECAST PLAYS THOSE
CARDS AS SUCH.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
BACK TO THE SOUTHEAST BETWEEN 02Z AND 04Z...THOUGH THERE IS A 20
PERCENT CHANCE THAT SOUTHERLIES RETURN BEFORE 02Z. VFR CONDITIONS
WILL PREVAIL THROUGH THE NIGHT...WITH ANY CEILINGS REMAINING WELL
ABOVE 7000FT.
&&
.FIRE WEATHER...HIGH PRESSURE WILL SHIFT EAST TONIGHT...ALLOWING
A WEAK WEATHER SYSTEM TO CROSS NORTHERN UTAH. THIS SYSTEM MAY
BRING A FEW HIGH BASED SHOWERS OR POTENTIALLY A DRY THUNDERSTORM
OR TWO TO NORTHERN UTAH. IN THE WAKE OF THIS SYSTEM...A STRONG
SOUTHERLY FLOW WILL DEVELOP ACROSS MUCH OF THE AREA MONDAY
AFTERNOON AND EVENING. THIS FLOW WILL COMBINE WITH A VERY WARM AND
DRY AIRMASS IN PLACE ACROSS THE REGION. A RED FLAG WARNING HAS BEEN
ISSUED FOR ZONE 497 WHERE WHERE FUELS ARE CRITICALLY DRY. SOMEWHAT
COOLER AIR WILL FILTER INTO THE AREA FROM THE WEST TUESDAY ALONG
WITH LIGHTER WINDS. ANOTHER WEAK WEATHER SYSTEM WILL CROSS NORTHERN
UTAH WEDNESDAY...WHILE THE SOUTH REMAINS VERY DRY WITH INCREASING
SOUTHWEST WINDS. A GENERALLY DRY AND VERY WARM PATTERN WITH GUSTY
SOUTHWEST WINDS LOOKS TO BECOME ESTABLISHED FOR THE SECOND HALF OF
THE UPCOMING WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 10 PM MDT MONDAY FOR UTZ497.
WY...NONE.
&&
MERRILL/SEAMAN/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 9, 5:32 AM MST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 AM MDT SUN JUN 9 2013
UTZ001>016-019>021-517-518-WYZ021-101200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
632 AM MDT SUN JUN 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY WARM AND DRY CONDITIONS ARE EXPECTED ACROSS THE ENTIRE
OUTLOOK AREA TODAY. HIGH TEMPERATURES WILL RUN BETWEEN 10 AND 20
DEGREES ABOVE NORMAL WITH READINGS ABOVE 100 COMMON ACROSS THE
EXTREME SOUTHERN AND EAST CENTRAL PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY WARM AND DRY CONDITIONS WILL CONTINUE ACROSS THE NORTHERN AND
EASTERN PORTIONS OF THE OUTLOOK AREA MONDAY WITH TEMPERATURES NEAR
100 ALONG THE WASATCH FRONT. WINDS WILL ALSO PICK UP OUT OF THE
SOUTH ON MONDAY ACROSS MUCH OF THE AREA.
THESE WINDY CONDITIONS WILL COMBINE WITH LOW HUMIDITIES ON MONDAY
TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE FUELS ARE DEEMED
CRITICAL. THIS IS CURRENTLY LIMITED TO FAR SOUTHWEST UTAH.
A WEAKENING WEATHER DISTURBANCE WILL PUSH A MOSTLY DRY COLD FRONT
ACROSS MOST OF THE OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY. A
FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH AS
THIS SYSTEM PASSES. THE PRIMARY THREAT FROM THESE STORMS WOULD BE
BRIEF STRONG GUSTY WINDS.
DRY BREEZY CONDITIONS AND WARM TEMPERATURES WILL SPREAD BACK INTO
MOST AREAS WEDNESDAY AND THURSDAY. ANOTHER DRY COLD FRONT IS
FORECAST TO CROSS THE NORTHERN OUTLOOK AREA THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Tooele
- When
- June 9, 7:00 PM MST to 7:10 PM MST
- Where
- Tooele County, 15.63 mi SSW of Arinosa to 1.05 mi W of Barro
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.516, -113.746
A strong thunderstorm moved across Interstate 80 in far western Utah, with peak wind gusts of 67 mph at the North Salt Flats sensor and 59 mph at the Interstate 80 at Milepost 29 sensor.
Thunderstorm Wind, Salt Lake
- When
- June 12, 5:20 PM MST to 5:55 PM MST
- Where
- Salt Lake County, 3.22 mi WNW of Salt Lake No Two Arp to 1.37 mi E of South Jordan
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 40.630, -112.060
A strong thunderstorm moved through the Salt Lake Valley, with peak recorded wind gusts of 75 mph at the Salt Lake #2 Airport, 66 mph at Baccus Highway, and 58 mph at Mountain View at Dannon Way. In addition, multiple large trees were knocked down in West Jordan, South Jordan, and Taylorsville, including a few that fell on houses and caused damage to roofs.
Thunderstorm Wind, Tooele
- When
- June 12, 6:20 PM MST
- Where
- Tooele County, 6.63 mi NNE of Clive
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -113.010
The Interstate 80 at Grassey sensor recorded a peak wind gust of 68 mph.
Thunderstorm Wind, Box Elder
- When
- June 12, 6:45 PM MST to 7:00 PM MST
- Where
- Box Elder County, 11.68 mi SSW of Saline to 7.76 mi NNE of Lakeside
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.071, -112.585
A strong thunderstorm moved across the Great Salt Lake, with the Hat Island sensor recording a 62 mph wind gust, and the Gunnison Island sensor recording a peak wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- June 12, 7:00 PM MST to 7:40 PM MST
- Where
- Tooele County, 1.67 mi NNE of Wendover Af Aux Arpt to 2.32 mi ENE of Wendover Af Aux Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.753, -114.020
Peak recorded wind gusts from a thunderstorm near Wendover included 63 mph at Wendover Peak and 61 mph at the Wendover Point of Entry.
Thunderstorm Wind, Davis
- When
- June 12, 7:00 PM MST
- Where
- Davis County, 8.78 mi WSW of Syracuse
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.040, -112.230
The Antelope Island sensor recorded a maximum wind gust of 63 mph.
Thunderstorm Wind, Cache
- When
- June 12, 7:50 PM MST
- Where
- Cache County, (Lgu)logan-Cache Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.780, -111.850
A strong thunderstorm moved through the Cache Valley, with the Logan ASOS recording a wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- June 12, 9:05 PM MST to 9:15 PM MST
- Where
- Tooele County, 1.12 mi NNE of Wendover Af Aux Arpt to 1.48 mi NNE of Wendover Af Aux Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.745, -114.022
Yet another severe thunderstorm moved through the Wendover area, with peak wind gusts of 67 mph at Wendover Peak and 59 mph at the Interstate 80 at Milepost 1 sensor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, June 9 to 10, 20134 deaths · 2 events
- Wildfire in California, June 9 to 20, 201310 injured · 1 event
- Damaging Winds in Mississippi, June 9, 2013$155,000 · 50 kt wind · 2 events
- Tornado and Hail in Kentucky, June 9, 2013$71,000 · EF0 · 3 events
- Flash Flooding and Damaging Winds in North Carolina, June 9, 2013$50,000 · 55 kt wind · 6 events
- Tornadoes in Tennessee, June 9, 2013EF1 · 2 events
- Flash Flooding and Hail in Virginia, June 9, 2013$23,000 · 1.25 in hail · 7 events
- Tornado and Hail in Kentucky, June 9, 2013$17,000 · EF0 · 12 events
- Hail and Damaging Winds in South Carolina, June 9, 201350 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, June 9, 2013$9,000 · 1 in hail · 7 events
- Funnel Clouds in Iowa, June 9, 20136 events
- Flash Flooding in Virginia, June 9 to 10, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465218, 465277, 465302, 465226, 465230, 465315, 465308, 465247.